Nebraska, 2023

Hail in Nebraska, May 16, 2023

May 16, 2023 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed over northeastern Colorado during the afternoon hours of May 16th. As they tracked east, they became severe as they approached Chase County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over northeastern Colorado during the afternoon hours of May 16th. As they tracked east, they became severe as they approached Chase County. Hail up to one inch in diameter was reported in western Chase County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 4:31 PM MST, 41 minutes earlier.

Area forecast discussion, May 16, 4:31 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Tue May 16 2023

...Update aviation discussion...

.SYNOPSIS...
Issued at 410 PM CDT Tue May 16 2023

Key Messages in short term:

*Isolated thunderstorm chances this afternoon and early evening SW
Neb

*Isolated to scattered thunderstorms Wed. afternoon into the
overnight across Western and SW Neb.

Key Messages in the long term:

*Chance of showers and thunderstorms Thursday

*Cooler temperatures Friday

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 410 PM CDT Tue May 16 2023

Storm potential today will be more isolated in nature. Isolated
storms will develop across the Panhandle early this afternoon.
Should the isolated storms sustain themselves and move southeastward
into the western and southwest portions there will be some marginal
instability from daytime heating. The area of greatest concern
for strong to severe storms this afternoon and early evening, will
generally be areas along and west of HWY 61. Forcing will be
marginal with thunderstorm development across the Panhandle, aided
by a weak shortwave, then a secondary potential for isolated
thunderstorms with orographic lift over the mountains across WY to
generate a few thunderstorms with the potential to track eastward
into western Nebraska.

Across far western and southwest Nebraska
afternoon 0 to 6 km Bulk Shear will be around 35 to 40 kts, with
CAPE values in the lowest levels around 1000 to 1700 J/kg and
lapse rates around 6.5 to 7. The one concern is the marginal
moisture as dewpoints are in the upper 40s to low 50s. The closer
to evening hours the bufkit soundings are showing drier air to the
sfc suggesting more of a damaging wind threat earlier in the
evening and would expect the hail threat to be generally during
the afternoon hours. There may also be a brief window during the
afternoon where there could the potential for landspouts,
generally expected in the Panhandle where the enhanced
stretching potential is greatest, but could be seen into portions
of far western Nebraska(generally Garden County). Thunderstorms
will mainly be diurnally driven, thus expecting them to diminish
by mid evening.

As for Wednesday, did up temperatures a couple degrees across
southwest Nebraska as the 850 mb temperatures came in warmer with
the latest model runs and good southerly flow will help aide in
warmer temperatures. A disturbance will begin to move into the
area Wed. There will also be the chance for strong to severe
thunderstorms in the afternoon and evening. Again the area of
greatest potential for strong to severe thunderstorms will
generally be along and west of HWY 61. Lapse rates will generally
be around 6.5 with Bulk Shear marginal around 25 to 30. Current
thinking is this may be more of damaging wind set up for Wednesday
with the strongest storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 410 PM CDT Tue May 16 2023

A cold front will push through on Thursday. There will be a chance
for more scattered shower to thunderstorm development on Thursday,
however the severe potential looks to be low at this time, but
there could be the potential for some localized heavier rainfall.
Behind the cold front on Friday there will be cooler temperatures
Friday with highs only in the mid to upper 60s. Cooler
temperatures will be brief as the ridge to the west spreads
eastward, bringing the return of 70s into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2023

VFR conditions will prevail through the forecast period.

A few thunderstorms will traverse portions of southwest NE this
evening but should remain west of the KLBF terminal. Otherwise
light wind and mainly clear skies outside of some AC related to
the thunderstorms further west.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gomez
SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...Stoppkotte
Hazardous weather outlook, May 16, 1:04 PM MST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue May 16 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue May 16 2023 /204 PM MDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible late this afternoon and evening
across far western into southwest Nebraska. An isolated severe storm
containing large hail and gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next chance for thunderstorms is Wednesday afternoon and
evening. Although the risk of organized severe weather appears low,
a strong or severe storm may form.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 3:15 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
415 PM MDT Tue May 16 2023

NEZ022-162300-
Garden NE-
415 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Garden
County through 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 20 miles northwest of Oshkosh, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10263 4148 10242 4130 10256 4134 10262
      4139 10261 4140 10264
TIME...MOT...LOC 2214Z 318DEG 11KT 4155 10270

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, May 16, 3:59 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
459 PM MDT Tue May 16 2023

NEZ022-056-057-162330-
Deuel NE-Garden NE-Keith NE-
459 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern Keith,
southeastern Garden and northeastern Deuel Counties through 530 PM
MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lewellen, or 12 miles east of Oshkosh, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewellen, Ash Hollow State Historical Park, Eagle Gulch Campground,
Ruthon, Belmar, Clear Creek State Wildlife Management Area, Bluewater
Battlefield State Historical Park, Otter Creek Campground, Windlass
Hill and Lake View Campground.

This includes Highway 92 between mile markers 115 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 10220 4143 10203 4121 10181 4117 10212
TIME...MOT...LOC 2258Z 326DEG 22KT 4138 10211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, May 16, 4:37 PM MST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM MDT Tue May 16 2023

NEZ058-069-170000-
Chase NE-Perkins NE-
537 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Perkins
and northwestern Chase Counties through 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm over
Venango, or 16 miles southwest of Grant, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Venango, Lamar, Chase and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4083 10205 4085 10184 4051 10166 4043 10205
TIME...MOT...LOC 2337Z 334DEG 26KT 4075 10201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown
Special weather statement, May 16, 4:39 PM MST, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
539 PM MDT Tue May 16 2023

NEZ056>058-170015-
Deuel NE-Perkins NE-Keith NE-
539 PM MDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern
Perkins, southwestern Keith and eastern Deuel Counties through 615 PM
MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Springs, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Springs, Brule, Goldeneye State Wildlife Management Area and
Megeath.

This includes Interstate 80 in Nebraska between mile markers 103 and
117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4119 10219 4120 10196 4091 10176 4090 10205
      4100 10205 4100 10216
TIME...MOT...LOC 2339Z 335DEG 26KT 4114 10207

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Brown

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chase

When
May 16, 5:12 PM MST
Where
Chase County, 13.17 mi S of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -101.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099830.